Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Pocatello, ID

June 15, 2002Bingham County, Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 15, 2002, 4:56 PM MDT for Bingham County, Bonneville County, Idaho. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 4:56 PM MDT (22:56 UTC)
Expired
Jun 15, 2002, 5:30 PM MDT
In force
34 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bingham County, ID, Bonneville County, ID

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:15 PM MDTThunderstorm Wind 50 EIdaho Falls, ID
Jun 15, 5:20 PM MDTThunderstorm Wind 50 EIdaho Falls, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 152256
SVRPIH
IDC011-019-152330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
455 PM MDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BINGHAM COUNTY IN IDAHO
  CENTRAL BONNEVILLE COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF IDAHO FALLS

* UNTIL 530 PM MDT

* AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF SHELLEY...OR ABOUT 7 MILES
  WEST OF IDAHO FALLS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER AMMON AT 515 PM MDT
  5 MILES SOUTH OF IONA AT 525 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4355 11223 4337 11223 4334 11177 4357 11176

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:40 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 15, 2:40 PM MDT, 2 hours 16 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
240 PM MDT SAT JUN 15 2002

LATEST H2O SATIMG SHOWING DEVELOPING LOW OVER THE ERN PAC NEAR 44/138
WITH A DOWNSTREAM RIDGE CENTERED OVER WRN IDAHO.  SOME HINT OF WEAK
S/WV FEATURES EMBEDDED IN SW FLOW MOVING THROUGH NW NEVADA THIS
AFTERNOON AND THIS SUPPORTED BY 12Z ETA/AVN SOLUTIONS WHICH ADVECT
WEAK S/WV OVER FORECAST AREA LATE THIS AFTERNOON/EVENING.  WILL COVER
PASSAGE WITH CHANCE/SLIGHT CHANCE POPS FAVORING MOUNTAINS.  RIDGE
BEGINS TO MIGRATE EAST OVER FORECAST AREA SUNDAY AS PAC LOW MOVES
CLOSER TO WASHINGTON/BC COAST.  BOTH ETA/AVN DEVOID OF ANY SIGNIFICANT
S/WV ACTIVITY TO TRIGGER CONVECTIVE DEVELOPMENT SO WILL LEAVE FORECAST
MOSTLY DRY FOR NOW.  FIRST SIGNIFICANT S/WV EJECTS FROM LOW AND PASSES
THROUGH EXTREME NRN IDAHO SUNDAY NIGHT WITH BREAK DOWN OF H5 RIDGE AND
DEVELOPMENT OF A SURFACE FRONTAL FEATURE AND CONVECTION OVER THE SRN
PANHANDLE.  ETA PAINTING BULK OF PCPN JUST NORTH OF OUR FORECAST AREA
WHILE AVN A BIT FURTHER SOUTH.  WILL COVER EVENT WITH SLIGHT CHANCE
WORDING FOR NOW.  REMAINDER OF PAC TROUGH MOVES INLAND MONDAY/MONDAY
NIGHT WITH BROAD AREA OF PCPN SPREADING EAST ACROSS PAC NW STATES.
WILL INTRODUCE CHANCE/SLIGHT CHANCE PCPN TO CNTRL MOUNTAIN ZONES LATE
MONDAY NIGHT AND THEN GOOD PORTION OF FORECAST AREA TUESDAY AS COLD
FRONT SWEEPS THROUGH REGION.

IN THE EXTENDED FOR WEDNESDAY THROUGH SATURDAY...MRF/ECMWF IN GENERAL
AGREEMENT THAT DRY WEST FLOW WILL PREVAIL WEDNESDAY AS PAC TROUGH
MOVES EAST ACROSS CNTRL CANADA.  FLOW BEGINS TO BUCKLE THUR/FRI AS
SHALLOW PAC TROUGH MOVES INTO WASHINGTON/OREGON COASTAL WATERS FOR A
DRY SW FLOW ACROSS THE FORECAST AREA.  PAC TROUGH SHIFTS INTO ERN
WASHINGTON/OREGON SATURDAY WITH AN ASSOCIATED SURFACE FRONT AND PCPN
SPREADING INTO THE CNTRL MOUNTAINS.  HUSTON

.KSFX...OPERATIONAL...VCP 32.

BYI 56/92/58/85 0000

.PIH...NONE.

PIH UU 050/090 054/085 053 05100

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.